Alabama, 2020Tornadoes in Alabama, June 24, 2020
June 24, 2020 · NWS MOB · 2 events in 1 county or zone
A Mesoscale Convective Vortex moved across the area during the morning and early afternoon. Enhanced vertical wind shear with this system combined with a moist and unstable atmosphere led to the development of thunderstorms with embedded mesocyclones, some of which produced tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Mesoscale Convective Vortex moved across the area during the morning and early afternoon. Enhanced vertical wind shear with this system combined with a moist and unstable atmosphere led to the development of thunderstorms with embedded mesocyclones, some of which produced tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 24, 12:34 PM CST, 5 minutes earlier.
Area forecast discussion, Jun 24, 12:34 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
134 PM CDT Wed Jun 24 2020
.NEAR TERM /Now Through Thursday/...Upper level shortwave energy will
move through an upper trough stretching south over the Lower
Mississippi River Valley through the Near Term. The first batch
moves across the Southeast this afternoon into tonight, with the
next round expected later tonight through Thursday. A low level
ridge is stretching west over the northern Gulf, creating deep southerly
low level flow and keeping moisture levels high. Precipitable h20
values reported from the KLIX and KJAN upper air sites ranged from
1.8" to 2.1", well above normal for the date. An upper ridge
stretching west over the Gulf of Mexico helps to direct the energy
exiting the Lower Mississippi River upper trough in an east-
northeast direction, and for the fore the forecast area, bringing a
better chance of rain to inland areas of the forecast area through
the Near Term.
Strong to severe storms remain possible over the forecast area this
afternoon into tonight. A combination of MLCapes approaching
2500J/kg, the soupy airmass over the forecast area and nearby, along
with a bit of help from a weak 850mb speed max on the southeast side
of an embedded low level trough moving across the Southeast will
help to create favorable conditions for convective downbursts.
Guidance is advertising DCape values approaching 1000J/kg on the
leading edge of the rain, enhancing any damaging downburst winds
that may occur. Weak tornadoes may also be possible, especially if a
storms follows a previous outflow boundary, but with 0-1km helicity
values advertised of 100m^2/s^2, strong/long track tornadoes are not
indicated. Will need to monitor, with this morning's weather not
quite following what the guidance is saying. With the linear nature
of winds in the model soundings, with bulk shear values of 30-35kts,
linear/bowing segments in the convection bringing strong downburst
winds is expected mode of damage. A Severe Thunderstorm watch will
be issued shortly for our Al/Fl counties except for Choctaw in
effect until 9 PM CDT/02Z.
Looking at temperatures, with better chance of convection across
portions of the forecast area along and north of I-65, better
heating south will bring temperatures closer to seasonal norms, with
below normal high temperatures. Rain cooling overnight will bring
below seasonal low temperatures north of I-65, around to a bit above
southeast.
/16
&&
.AVIATION...
18Z issuance...General VFR conditions were noted across the forecast
area at 17z, with local mid to low end MVFR conditions noted in areas
of ran and thunderstorms along and west of the Alabama and
Mississippi state line. As the area of rain and thunderstorm move
east over the area this afternoon, local drops to MVFR levels along
with locally strong and variable winds near the thunderstorms are
expected, with impacts to operations expected. There is expected to
be a lull later this evening into the overnight hours, but another
round of convection is expected to begin affecting the forecast area
by sunrise Thursday. Again, local drops to mid to low end MVFR
levels are expected in and near scattered to numerous showers and
thunderstorms. Southerly winds are expected through the forecast,
generally ranging from 5 to 10 knots. Locally higher near the
thunderstorms.
/16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
In the hours before
Special weather statement, Jun 24, 9:19 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 AM CDT Wed Jun 24 2020
MSZ075-078-079-241600-
Stone MS-Perry MS-George MS-
1019 AM CDT Wed Jun 24 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 1100 AM CDT...
At 1018 AM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
George, southeastern Perry and northeastern Stone Counties.
LAT...LON 3108 8888 3104 8884 3100 8884 3100 8880
3092 8872 3074 8896 3083 8908
TIME...MOT...LOC 1518Z 220DEG 11KT 3082 8898Local storm report, Jun 24, 10:40 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
&&
10Local storm report, Jun 24, 10:41 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
&&Local storm report, Jun 24, 10:44 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
ROTATING WALL CLOUD REPORTED BY WEATHER
SPOTTER.
&&
10Special weather statement, Jun 24, 11:33 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
1233 PM CDT Wed Jun 24 2020
ALZ052-053-055-241815-
Clarke AL-Monroe AL-Washington AL-
1233 PM CDT Wed Jun 24 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES
UNTIL 115 PM CDT...
At 1233 PM CDT, the strong thunderstorm was located 7 miles southwest
of Wagarville, or 9 miles southeast of Chatom, moving northeast at 55
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie and
McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3116 8825 3142 8836 3177 8784 3136 8758
TIME...MOT...LOC 1733Z 240DEG 46KT 3138 8812
Special weather statement, Jun 24, 12:34 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
134 PM CDT Wed Jun 24 2020
ALZ055-056-241915-
Monroe AL-Conecuh AL-
134 PM CDT Wed Jun 24 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE AND CENTRAL CONECUH COUNTIES UNTIL 215 PM CDT...
At 133 PM CDT, the strong thunderstorm was located near Peterman, or
5 miles east of Monroeville, moving northeast at 50 mph.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Peterman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3142 8725 3154 8732 3174 8719 3157 8703
TIME...MOT...LOC 1833Z 231DEG 41KT 3154 8723
Tornado, Mobile
- When
- June 24, 12:39 PM CST to 12:40 PM CST
- Where
- Mobile County, 1.43 mi SW of Orchard to 1.15 mi SW of Orchard
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.706, -88.218
A very brief, weak EF-0 tornado touched down just north of|Zeigler Blvd on Durbin Court and tracked northeast, lifting as it approached|the Mobile Fairgrounds. The damage with the tornado was very sporadic|and light, with mainly branches of softwood trees damaged.
It should be noted that most of the notable damage was from 60 to 70 mph|straight line winds that continued further to the north and east toward |the Overlook Dr and Moffett Road areas, resulting in sporadic tree, power|line, and minor roof damage. Thanks to Mobile County EMA for their |assistance.
Tornado, Mobile
- When
- June 24, 12:49 PM CST to 12:54 PM CST
- Where
- Mobile County, 3.96 mi ESE of Gulf Crest to 5.15 mi W of Bucks
- Rating
- EF1
- Path length
- 2.66 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.982, -88.167
The tornado first touched down southwest of Kelly |Trail and moved northeast across the road. In this area, significant|damage was noted to both softwood and hardwood trees with the trunks|of many trees snapped. A couple of homes suffered significant damage|due to the fallen trees. Another home on the western edge of the tornado |path had roof damage to the north side of the structure. The tornado|continued northeast and crossed Celeste Road, weakened and lifted just |east of John Kelly Road. The tree damage was much more sporadic and|not as significant in the Celeste Road area as it was further to the |southwest.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 24 to 28, 20206 deaths · 4 events
- Hail and Damaging Winds in Idaho, June 24, 20201 death · $30,000 · 1.25 in hail · 8 events
- Tornadoes and Flash Flood in Louisiana, June 24, 2020$265,000 · EF1 · 5 events
- Tornadoes and Damaging Wind in Mississippi, June 24, 2020$45,000 · EF1 · 6 events
- Hail and Damaging Winds in Georgia, June 24 to 25, 2020$29,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Montana, June 24, 2020$30,000 · 1.75 in hail · 5 events
- Tornadoes in Mississippi, June 24, 2020EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 24, 20203 in hail · 22 events
- Flash Flooding in South Carolina, June 24, 2020$16,000 · 6 events
- Hail and Damaging Winds in Montana, June 24, 20201.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 24 to 25, 20202.5 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 24 to 26, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899165, 899164.